Medical Specialty >> Psychiatry
Doctors Lounge - Psychiatry AnswersBack to Psychiatry Answers List
If you think you may have a medical emergency, call your doctor or 911 immediately. Doctors Lounge (www.doctorslounge.com) does not recommend or endorse any specific tests, physicians, products, procedures, opinions, or other information that may be mentioned on the Site.
DISCLAIMER: The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician. Please read our 'Terms and Conditions of Use' carefully before using this site.
Date of last update: 8/24/2017.
Forum Name: Antidepressants
Question: Is my weight loss linked to depression?
|milocher - Sun Apr 06, 2008 6:52 am||
I'm a 19 year old male, and have really always struggled with gaining weight in general. I have an extensive history of playing soccer (14 years), so all the doctors I've asked link it to my "fast" metabolism. However I quit playing in the summer of 2006 as i was just starting to enter a state of depression, I decided to pick up smoking as well sadly. When I played soccer I would eat a lot due to physically exerting myself for at least a couple hours a day. However now that I don''t play anymore I just find myself not getting hungry at all (had a couple (3-4) glasses of water yesterday and nothing to eat). Could my lack of hunger be linked to being depressed? I have only been taking Cipralex 10mg for almost 4 weeks now. 2007-2008 I managed to lose 15lbs and am now down to 130lbs, being 6"1 and that weight is unhealthy to say the least. So whether it is due to depression or not, is there any solution to gaining back weight? Whether its an over the counter or subscribed medication to increase hunger or a weight gainer in general (I have tried several weight gainers over the past and none seem to be able to add fat or muscle).
|Debbie Miller, RN - Tue Apr 08, 2008 11:06 am||
Genetics play a big role in metabolism and body size but depression can definitely affect your appetite and therefore cause weight loss. If I were you I would see a doctor about the possible need for an antidepressant. Be sure the doctor is aware you don't need one that has the possible appetite suppressant effect. After a few weeks you may notice a return of appetite but I would also add weight bearing exercises to increase muscle mass.
There are no quick fixes - no pills, potions or patches to help you gain weight but a good, healthy diet, rich in healthy omega 3 fats found in tuna, salmon, flax, and walnuts can help. Good sources of protein include lean meats, fish, poultry, nuts, seeds and legumes. Healthy carbohydrate sources include fruits, vegetables and whole grains. You should get plenty of dairy products as well.
I will tell you this. Smoking is not helping your situation. It will actually decrease your appetite besides all the other damaging effects on your health. Stop it now and do whatever is necessary to lick this unhealthy habit. This may include counseling, getting help from a local Quit Line, or even using patches temporarily. Do something about it before it becomes even more entrenched.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.